Lexapro Withdrawal. Please Help.

By Kristina Randle, Ph.D., LCSW

Q. I am having horrible withdrawals from Lexapro. Is there anything to help? I am a borderline personality and in a relationship for 5 years that has many ups n downs. I was taking Lexapro for about 5 months when I decided it wasn’t helping so I stopped taking it. I did my research after the fact about withdrawals. Well, I’m having them and they are HORRIBLE. I feel faint and winded when walking fast (I am in shape so thats not normal for me). Worst of all though, every little thing is annoying me to such an extent that I cried in my boyfriends car and I didn’t know why. I just felt annoyed. We tend to have stupid little fights but lately I have been so impossible. Everything is a fight. It’s made him think everything I argue about isn’t important now. I cannot stand how I’m feeling. I hate myself. I feel out of control. I have been self medicating with pain killers to make me feel elated and not miserable. Nothing makes me happy. Everything is just to the absolute extreme. Is there anything at all I can do or take to calm these withdrawal symptoms? I stopped taking them about 3 weeks ago and they haven’t calmed down much. I don’t know how much longer I can take this and I KNOW self medicating is not the answer but I’m so desperate to feel good. I don’t know what to do. If you have any advise I would really appreciate the help. Thank you!!

A. It might be helpful if you called your prescribing doctor about this matter. You should ask him or her whether it is normal to experience the withdrawal effects of Lexapro for three or more weeks. You should also ask about the effect of suddenly discontinuing the medication without slowly being titrated off of it and if a new medication would be helpful to you while you are experiencing withdrawal symptoms (if that is what is occurring). You need to be asking your doctors these sorts of questions.

It is difficult to know if what you are experiencing are “withdrawal symptoms” or if they are, at least in part, elements of your borderline personality disorder. You also said that you are taking pain killers as a method to manage your symptoms, “self medicating” as you referred to it. The pain killers have their own side effects that could be interacting with your withdrawal from the antidepressant. Pain medication can cause extreme mood swings and depression, much like what you have described. It is very plausible that the three issues that I mentioned, sudden discontinuation of Lexapro, the possible reemergence of your borderline symptoms and your consumption of pain killers, are all affecting or contributing to the way in which you’re currently feeling.

In addition to contacting your doctor to inquire about your specific concerns regarding your current withdrawal symptoms, you might want to also consider trying therapy. If you found a good therapist, he or she could help you deal with the many “ups and downs” of your relationship. Therapy could also help you develop better emotion management skills, help you feel more in control and may decrease your need to take a medication or rely on pain medication as a way to feel better. Pain medication is not only unhelpful and most likely contributing to your mood swings but it is extremely addictive. I understand you are desperate to feel better but pain pills as a form of “managing” day-to-day life is not working and it’s dangerous.

Borderline personality disorder is treatable with therapy and if you have not considered it you should, especially if you do not want to return to a medication-only form of treatment. Be sure to either contact your doctor, find another doctor you like or consider therapy. Any one of these options would be infinitely more beneficial to you than relying on pain pills that are dangerous and addictive. Please take care.

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 25 Aug 2008

APA Reference
Randle, K. (2008). Lexapro Withdrawal. Please Help.. Psych Central. Retrieved on November 28, 2014, from http://psychcentral.com/ask-the-therapist/2008/08/25/lexapro-withdrawal-please-help/